Monitor patients with significant chronic obstructive pulmonary disease or cor pulmonale , and patients having a substantially decreased respiratory reserve, hypoxia , hypercapnia , or pre-existing respiratory depression for respiratory depression, particularly when initiating therapy and titrating with AVINZA, as in these patients, even usual therapeutic doses of AVINZA may decrease respiratory drive to the point of apnea [see Life-Threatening Respiratory Depression ]. Consider the use of alternative non-opioid analgesics in these patients if possible.
If the decision is made to prescribe a benzodiazepine or other CNS depressant concomitantly with an opioid analgesic , prescribe the lowest effective dosages and minimum durations of concomitant use. In patients already receiving an opioid analgesic, prescribe a lower initial dose of the benzodiazepine or other CNS depressant than indicated in the absence of an opioid, and titrate based on clinical response. If an opioid analgesic is initiated in a patient already taking a benzodiazepine or other CNS depressant, prescribe a lower initial dose of the opioid analgesic, and titrate based on clinical response. Follow patients closely for signs and symptoms of respiratory depression and sedation.
The US Food and Drug Administration (FDA) has issued public health advisories related to fentanyl patch dangers. Among these, in July 2005, the FDA issued a Public Health Advisory,  which advised that "deaths and overdoses have occurred in patients using both the brand name product Duragesic and the generic product." In December 2007, as part of this continuing investigation, the FDA issued a second Public Health Advisory  stating, "The FDA has continued to receive reports of deaths and life-threatening side effects in patients who use the fentanyl patch. The reports indicate that doctors have inappropriately prescribed the fentanyl patch... In addition, the reports indicate that patients are continuing to incorrectly use the fentanyl patch..."